When it comes to taking pharmaceutical products that are intended to alleviate the Parkinson's symptoms that I have, I am a delicate flower. I was reminded of that fact during the past week while going through withdrawal as I attempted to wean myself off the latest medicine that had been prescribed for me to take.

My latest experience at trying to take something to help relieve the disease's impact on my life began last month during one of my periodic visits to the neurologist. Assessing my condition it did not take the doctor long at all to reach the conclusion that I had lost ground in regards to my balance since he had last seen me. I could not help but notice how wide-eyed the neurologist was when he lightly touched my shoulder and all but put me on the floor because of my lack of balance when attempting to simply stand still.

The doctor proposed putting me on medication that had the potential of not only helping my balance, but would also lessen the number of freezing episodes that I have, which frequently is the cause of falls.

My wife, Nancy, and I discussed the neurologist's recommendation and decided to give it a try, believing that the benefits of the medication far outweighed any potential downside, such as negative side effects.

Following the directions which came with the medicine, I started off by taking a single capsule each morning. The dosage doubled after a week's time so that I was taking a capsule in the morning and another before going to bed at night.

As the dosage increased Nancy and I found ourselves repeating the same question on an almost daily basis, "Is it helping?" Unfortunately we both agreed that if the medicine was doing me any good its discernible benefits were marginal at most.

While the medicine's upside was hard to see in contrast the downside was hard to ignore. The initial side effects that I experienced were a loss of appetite, leg and arm cramps, and anxiety. The game-changing side effect arrived one night when I awoke to find my body shaking uncontrollably from head to foot. Because I was also experiencing shallow breathing and a rapid heart rate, Nancy thought I might be suffering a seizure and was close to calling 911 when the symptoms began to subside.

The next morning my bride called both the pharmacist and neurologist to report what had happened overnight. She was told by both that I was more than likely not reacting well to the medication and needed to discontinue taking it. The only catch was I had to come off it slowly or run the risk of experiencing more problems. However, even though we followed directions to the letter I still had to deal with the effects of withdrawal.

I hit rock bottom a week ago Monday, four days after taking the last capsule. I was unable to walk just a few feet without Nancy's assistance. Thankfully I began feeling a little better with each passing day since then.

The neurologist already has another medicine picked out for me to try. To be honest I am more than a little reluctant to try more medication, especially since it is in the same family as the medicine I tried a few years ago which caused approximately 30 side effects. As concerned as I am about potential side effects while on the medicine, I am equally fearful of going through withdrawal again.

Recommended for you

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.